Alert archive / Colorado / Flash Flood Warnings in 2018

Flash Flood Warning 19, NWS Grand Junction, CO

July 22, 2018La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 22, 2018, 12:59 PM MDT for La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2018, 12:59 PM MDT (18:59 UTC)
Expired
Jul 22, 2018, 4:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 200 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
2370 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 11:39 AM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 22, 11:39 AM MDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1139 AM MDT Sun Jul 22 2018

.SHORT TERM...(Today through Monday)
Issued at 405 AM MDT Sun Jul 22 2018

Today starts out with a 500 mb high centered over west Texas and
eastern New Mexico and a weak monsoonal plume of moisture curving
north through central AZ then turning NE through eastern UT and
western CO. Nocturnal showers moved across much of the forecast
area overnight. A shortwave trough moving across NE UT and NW CO
is providing some focus for the most widespread showers over NW CO
this morning. Portions of the San Juan mountains and the 416 burn
scar received up to a tenth of an inch of rain early this morning.
As the high center shifts a bit west today, the main focus for
showers should remain over northern UT and CO associated with
better dynamics from the passing shortwave. The rest of the area
should see a slight increase in coverage of storms but still as
much as we'd like to see during monsoon season.

This somewhat favorable pressure pattern for better monsoon rain
over the forecast area breaks down all too quickly Monday. The
upper high center slides west to the AZ and NM border by the end
of the day and that will force the monsoon flow to the west, over
western AZ and NV. Contributing to this will be deepening low
pressure east of the Continental Divide as a trough plunge south
through the plains states. This will increase storms over and east
of the Continental Divide.

.LONG TERM...(Monday night through Saturday)
Issued at 405 AM MDT Sun Jul 22 2018

The subtropical ridge retrograding west of the Southern Divide
takes place by Tuesday and settles back over the Southwest through
out the week. Confidence fairly high on this scenario attm as med
range models in tight agreement...especially with the carving out
of another Upper Great MidWest trough. This will help suppress the
high circulation back to our Southwest and actually dig the upper jet
across the Northern Rockies to the Ohio Valley. We will remain in
the ring a fire for this period which means moisture will continue
to feed in from the West where much of it has pooled thanks to the
low in the E.Pac. This indirect moisture and strong afternoon
heating should lead to enough instability for the typical
afternoon showers and thunderstorms but again feel wind will be
more of a threat than excess rainfall. Models have been overdoing
low level moisture and maximum temperatures and think this has
much to do with extreme drought conditions in place. Models are
keying in on Wednesday night into Thursday for a bigger day. This
is due to the direct circulation of the upper jet passing through
Wyoming in Northwest flow. This location of is often an active
area for thunderstorms both during the day and nocturnally. One
caveat is plenty of model convective feedback arises from this as
well. Confidence is well below normal in the later periods for
forecasting where better precipitation chances will be.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1132 AM MDT Sun Jul 22 2018

Convection has just started firing at this hour and will continue
into the afternoon and evening hours. Most TAF sites will remain
VFR though VCTS is possible at KASE, KTEX, and KGUC. Like
yesterday, expect some gusty outflow winds from any showers and
storms that form. Most convection will die down after 03Z though a
few lingering showers and maybe a storm are possible for the
overnight hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...CC
LONG TERM...15
AVIATION...TGR
Hazardous weather outlook, Jul 22, 3:39 AM MDT, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
339 AM MDT Sun Jul 22 2018

COZ001>014-017>023-UTZ022>025-027>029-230945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
339 AM MDT Sun Jul 22 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop over the mountains
with isolated showers and thunderstorms over the valleys. Expect
a slight chance of locally heavy rain showers mainly in the
northern portions of eastern Utah and western Colorado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A slight chance of afternoon and evening showers and thunderstorms
continues each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:50 PM MDTSpecial Weather StatementGJTRio Blanco40 min
Jul 22, 4:28 PM MDTSpecial Weather StatementGJTRoutt47 min
Jul 22, 5:39 PM MDTSpecial Weather StatementGJTMoffat51 min

Nearby

Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.